Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

August 12, 2020Polk County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 12, 2020, 1:13 PM EDT for Polk County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 1:13 PM EDT (17:13 UTC)
Expired
Aug 12, 2020, 1:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Polk County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS82 KFFC 121713
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT Wed Aug 12 2020
 
GAZ019-020-030-121745-
Polk GA-Bartow GA-Floyd GA-
113 PM EDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT...a strong thunderstorm was over Fish Creek, or near
Cedartown. This storm was nearly stationary.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rockmart, Euharlee, Aragon, Taylorsville, Seney, Fish Creek,
Stilesboro and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3418 8506 3413 8490 3400 8496 3396 8514
      3405 8521
TIME...MOT...LOC 1712Z 237DEG 4KT 3405 8516 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 10:56 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 10:56 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1056 AM EDT Wed Aug 12 2020

.UPDATE...

Only minor adjustments made to near term trends given recent obs.
Maintaining mostly high end chance to low end likely pops for
expected scattered diurnally driven convection this afternoon into
evening. Some isolated strong to severe intensity still possible
with progged marginal MLCAPE. Previous discussion follows...

Baker

&&

.PREV DISCUSSION... /Issued 330 AM EDT Wed Aug 12 2020/

SHORT TERM /Today through Thursday/...
A weak trough of low pressure remains over the local area and is
adding just enough convergent flow along with residual outflows to
allow for continued nocturnal thunderstorm activity. These have been
isolated in nature but still enough to warrant inclusion of low end
pops through daybreak. For the remainder of today, low remains over
the area and models want to indicate a relative lull in instability
associated with it, especially the GFS. Not buying off on this
completely and prefer the hi res solutions which indicate a
relatively active day, particularly across west central portions of
the state.

Will carry high end chance pops to low end likely in this region
today. There is some mid level dry air that tries to work its way in
to NE portions as precipitable water values drop to 1.40 inches this
afternoon. As has been the case, isolated strong to severe storms
will be possible as will localized flooding given weak steering
currents anticipated today.

Whereas today is a bit more of a question mark concerning pops, Thu
looks to be a sure bet for widespread convection. Increased PW
values to around 2 inches will act in tandem with approaching mid
level trough to produce likely coverage area wise. Would go
categorical based on the setup but sometimes atmosphere is too
primed for convection and this could be the case as early onset of
activity could spawn enough cloud coverage to limit pops for the
rest of the day. Continued weak steering along with aforementioned
high moisture values could lead to additional localized flooding.

Deese

&&

.LONG TERM /Thursday Night through Tuesday/...
Unsettled wet and stormy weather will continue in the long term
period due to an upper level level trough over the SE U.S. along
with abundant moisture over the area. Numerous to occasional showers
and thunderstorms can be expected Friday and Saturday.

Models differences start to show up for Sunday with the GFS moving
the upper trough faster across the area and is weaker and less moist
than the European which has a better defined upper trough.

A cold front is forecast to move across the area Monday into
Tuesday. Differences continue Monday and Tuesday in the NW flow.
The GFS is indicating a significant short wave on Monday and the
European is much weaker and then another short wave on Tuesday.
So the potential for unsettled weather will continue.

Heat Indices of 100 to 105 can still be expected for portions
of many central GA into the weekend.

BDL

&&

.AVIATION...
06Z UPDATE...
VFR conditions to start out the day with just some building CU
through the morning hours. Moisture profile suggests a BKN050 deck
will develop by early afternoon and persist throughout the day.
In addition, TSRA should redevelop with focus among hi res
guidance being around the ATL area TAF sites. Perhaps a little
later development and the Prob30 currently advertised at 21Z looks
good. Winds to remain on the west side and light through the
period.

//ATL CONFIDENCE...06Z UPDATE...
Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  72  90  71 /  40  40  70  60
Atlanta         93  73  90  72 /  60  40  70  50
Blairsville     86  67  82  66 /  40  30  70  60
Cartersville    92  72  91  71 /  40  40  70  50
Columbus        93  74  93  73 /  40  30  70  40
Gainesville     90  72  88  70 /  40  40  70  60
Macon           93  72  92  72 /  50  40  70  50
Rome            92  73  91  71 /  40  40  70  50
Peachtree City  92  72  90  71 /  60  40  70  40
Vidalia         92  74  91  73 /  50  40  70  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese/Baker
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Aug 12, 11:22 AM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1122 AM EDT Wed Aug 12 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1122 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon into tonight. A few storms will be strong
to severe with strong to damaging winds, frequent lightning, small
hail, and locally heavy rainfall.

Heat indices near 100 can be expected over central and portions
or north Georgia this afternoon. Those outside for prolonged
periods should make sure to take precautions from the heat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Numerous to occasional thunderstorms are expected Thursday
through Saturday and scattered to numerous thunderstorms are
expected Sunday through Tuesday. A few storms will be strong to
severe with strong to damaging winds, frequent lightning, small hail,
and locally heavy rainfall.

Heat indices of 100 to 105 can be expected over portions of north
and central Georgia into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 12, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT Wed Aug 12 2020

GAZ019-020-030-121745-
Polk GA-Bartow GA-Floyd GA-
113 PM EDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT...a strong thunderstorm was over Fish Creek, or near
Cedartown. This storm was nearly stationary.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rockmart, Euharlee, Aragon, Taylorsville, Seney, Fish Creek,
Stilesboro and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3418 8506 3413 8490 3400 8496 3396 8514
      3405 8521
TIME...MOT...LOC 1712Z 237DEG 4KT 3405 8516

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:06 PM EDTSevere Thunderstorm WarningFFCBleckley, Pulaski39 min
Aug 11, 8:14 PM EDTSpecial Weather StatementFFCSchley31 min
Aug 11, 8:34 PM EDTSpecial Weather StatementFFCWilcox26 min
Aug 11, 9:00 PM EDTSpecial Weather StatementFFCWilcox30 min
Aug 12, 1:48 PM EDTSpecial Weather StatementFFCHaralson27 min
Aug 12, 1:51 PM EDTSpecial Weather StatementFFCDouglas24 min
Aug 12, 2:10 PM EDTSpecial Weather StatementFFCUpson35 min
Aug 12, 2:15 PM EDTSpecial Weather StatementFFCDodge30 min
Aug 12, 2:23 PM EDTSpecial Weather StatementFFCCarroll, Douglas, Haralson37 min
Aug 12, 2:25 PM EDTSpecial Weather StatementFFCTreutlen35 min
Aug 12, 2:30 PM EDTSpecial Weather StatementFFCBleckley30 min
Aug 12, 2:42 PM EDTSpecial Weather StatementFFCHeard33 min
Aug 12, 2:44 PM EDTSpecial Weather StatementFFCDodge31 min
Aug 12, 2:49 PM EDTSpecial Weather StatementFFCMarion26 min
Aug 12, 2:55 PM EDTSpecial Weather StatementFFCPeach35 min
Aug 12, 2:57 PM EDTSpecial Weather StatementFFCDouglas33 min
Aug 12, 2:59 PM EDTSpecial Weather StatementFFCTreutlen31 min
Aug 12, 3:00 PM EDTSpecial Weather StatementFFCBleckley30 min
Aug 12, 3:06 PM EDTSpecial Weather StatementFFCHouston24 min
Aug 12, 3:08 PM EDTSpecial Weather StatementFFCClayton37 min
Aug 12, 3:10 PM EDTSpecial Weather StatementFFCTaylor35 min
Aug 12, 3:19 PM EDTSpecial Weather StatementFFCWhitfield26 min
Aug 12, 3:21 PM EDTSpecial Weather StatementFFCMacon24 min
Aug 12, 3:25 PM EDTSpecial Weather StatementFFCPeach35 min
Aug 12, 3:30 PM EDTSpecial Weather StatementFFCMontgomery45 min
Aug 12, 3:30 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton45 min
Aug 12, 3:32 PM EDTSpecial Weather StatementFFCPulaski28 min
Aug 12, 3:34 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler41 min
Aug 12, 3:37 PM EDTSpecial Weather StatementFFCHenry23 min
Aug 12, 3:38 PM EDTSpecial Weather StatementFFCCoweta37 min
Aug 12, 3:40 PM EDTSpecial Weather StatementFFCBen Hill35 min
Aug 12, 3:46 PM EDTSpecial Weather StatementFFCDooly29 min
Aug 12, 3:47 PM EDTSpecial Weather StatementFFCFloyd28 min
Aug 12, 3:52 PM EDTSpecial Weather StatementFFCHouston38 min
Aug 12, 3:58 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield32 min
Aug 12, 4:00 PM EDTSpecial Weather StatementFFCHenry30 min
Aug 12, 4:02 PM EDTSpecial Weather StatementFFCSpalding28 min
Aug 12, 4:03 PM EDTSpecial Weather StatementFFCRockdale27 min
Aug 12, 4:05 PM EDTSpecial Weather StatementFFCWebster25 min
Aug 12, 4:06 PM EDTSpecial Weather StatementFFCWilcox24 min
Aug 12, 4:11 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Spalding49 min
Aug 12, 4:21 PM EDTSpecial Weather StatementFFCFloyd24 min
Aug 12, 4:27 PM EDTSpecial Weather StatementFFCCatoosa33 min
Aug 12, 4:28 PM EDTSpecial Weather StatementFFCCrisp, Dooly32 min
Aug 12, 4:29 PM EDTSpecial Weather StatementFFCNewton, Rockdale31 min
Aug 12, 4:37 PM EDTSpecial Weather StatementFFCPike23 min
Aug 12, 4:46 PM EDTSpecial Weather StatementFFCFloyd29 min
Aug 12, 4:48 PM EDTSpecial Weather StatementFFCBibb27 min
Aug 12, 4:54 PM EDTSpecial Weather StatementFFCGwinnett36 min
Aug 12, 5:00 PM EDTSpecial Weather StatementFFCCatoosa30 min
Aug 12, 5:02 PM EDTSpecial Weather StatementFFCCrisp28 min
Aug 12, 5:04 PM EDTSpecial Weather StatementFFCMonroe26 min
Aug 12, 5:05 PM EDTSpecial Weather StatementFFCTalbot, Upson25 min
Aug 12, 5:11 PM EDTSevere Thunderstorm WarningFFCMonroe36 min
Aug 12, 5:22 PM EDTSpecial Weather StatementFFCWalker38 min
Aug 12, 5:30 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee30 min
Aug 12, 5:32 PM EDTSpecial Weather StatementFFCCatoosa28 min
Aug 12, 5:42 PM EDTSpecial Weather StatementFFCJefferson33 min
Aug 12, 5:48 PM EDTSpecial Weather StatementFFCMonroe27 min
Aug 12, 5:55 PM EDTSpecial Weather StatementFFCMuscogee35 min
Aug 12, 5:58 PM EDTSpecial Weather StatementFFCDawson32 min
Aug 12, 6:07 PM EDTSpecial Weather StatementFFCWalker23 min
Aug 12, 6:17 PM EDTSpecial Weather StatementFFCGordon28 min
Aug 12, 7:05 PM EDTSpecial Weather StatementFFCWhite10 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.